Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 65, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 2, 2018, 5:35 PM CDT for Greer County, Jackson County, Kiowa County, Oklahoma. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 5:35 PM CDT (22:35 UTC)
- Expired
- May 2, 2018, 6:04 PM CDT
- In force
- 29 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Greer County, OK, Jackson County, OK, Kiowa County, OK
The radar
The Altus AFB radar (KFDR), 65 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 12:59 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 517 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
672
WUUS54 KOUN 022235
SVROUN
OKC055-065-075-022315-
/O.NEW.KOUN.SV.W.0065.180502T2235Z-180502T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
535 PM CDT WED MAY 2 2018
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northeastern Jackson County in southwestern Oklahoma...
Northwestern Kiowa County in southwestern Oklahoma...
Southeastern Greer County in southwestern Oklahoma...
* Until 615 PM CDT
* At 534 PM CDT, a severe thunderstorm was located near Altus Air
Force Base, moving northeast at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Altus, Hobart, Blair, Roosevelt, Gotebo, Martha, Friendship, Altus
Air Force Base, Warren and Tom Steed Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3512 9906 3512 9888 3501 9870 3460 9926
3468 9943
TIME...MOT...LOC 2234Z 217DEG 45KT 3470 9929
HAIL...1.75IN
WIND...60MPH
$$
MAHALE2 follow-up statements
322
WWUS54 KOUN 022244
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
544 PM CDT WED MAY 2 2018
OKC055-065-075-022315-
/O.CON.KOUN.SV.W.0065.000000T0000Z-180502T2315Z/
Jackson OK-Kiowa OK-Greer OK-
544 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN JACKSON...NORTHERN KIOWA AND SOUTHEASTERN GREER
COUNTIES...
At 544 PM CDT, a severe thunderstorm was located over Warren, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hobart, Blair, Roosevelt, Gotebo and Warren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3512 9906 3512 9888 3501 9870 3470 9919
3478 9935
TIME...MOT...LOC 2244Z 218DEG 42KT 3478 9920
HAIL...1.25IN
WIND...60MPH
$$
MAHALE632
WWUS54 KOUN 022304
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
604 PM CDT WED MAY 2 2018
OKC055-065-075-022314-
/O.CAN.KOUN.SV.W.0065.000000T0000Z-180502T2315Z/
Jackson OK-Kiowa OK-Greer OK-
604 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON...
NORTHERN KIOWA AND SOUTHEASTERN GREER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 3512 9906 3512 9888 3501 9870 3470 9919
3478 9935
TIME...MOT...LOC 2303Z 217DEG 45KT 3499 9901
$$
MAHALEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:10 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 2, 2:10 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Norman OK 210 PM CDT Wed May 2 2018 .DISCUSSION... Latest surface observations and satellite show enhanced cumulus and some glaciation along a sharpening dryline now across the eastern Texas Panhandle. Deeper convection has been ongoing for an hour or so further north, near a weak surface front across the far northern Texas Panhandle into the Oklahoma Panhandle. NSSL mobile sounding at Elk City from 18z shows a weak capping EML and this should continue to errode as forcing for ascent increases from approaching deep closed low and embedded minor shortwave trough. Latest RAP mesoanalysis shows moderate to strong instability has already developed across western Oklahoma and western north Texas with MLCAPE as high as 3,000 J/kg and effective shear of 50-60 knots. This parameter space, along with nearly perpendicular shear vectors to the sharpening dryline, is more than favorable for supercells. Other concerns include climatologically low LCL heights. One mitigating factor to a potentially higher-end tornado threat will be somewhat weak low level shear. Our bigger tornado events tend to have larger 0-1km bulk shear and SRH values. Nevertheless, 15-20 kt 0-1km shear and low LCLs with the aforementioned parameter space is concerning and tornadoes, including a few significant tornadoes are possible given the proper storm evolution. Some cold pool expansion and resulting consolidation may occur with the ongoing convection across northeast Texas Panhandle and the Oklahoma Panhandle. This could evolve into a cluster or line of convection that posses mainly a damaging wind threat later in the evening across northern Oklahoma. This evolution is uncertain at the moment and we'll continue to monitor trends. Suite of CAMs have varied some from run to run and model to model. The spectrum of solutions generally supports the above thinking, and we'll continue to watch the trends in observations through the late afternoon and evening and add more detail to the forecast when we can. Regardless of how early on more discrete supercells evolve, some tornado threat will persist into the night given such a moist boundary layer with only modest stabilization. The threat could persist into the early morning hours and some localized flooding could occur particularly across eastern and southern sections of the area once shear vectors become a little more parallel to a potential cluster or line of convection. Depending on the extent of convection and magnitude/breadth of convective overturning, some thunderstorm threat and severe potential will persist across roughly the southeast half of the area into tomorrow afternoon. The rest of the forecast is relatively unchanged. Northwesterly flow will gradually back and become more zonal with at least one or two minor shortwaves resulting in convection by early next week. BRB && .FIRE WEATHER... Elevated fire weather conditions could occur tomorrow afternoon across far western Oklahoma and portions of north Texas. Greenup may limit the threat of significant spread however. ERC-G values are on the high end of normal currently. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 81 68 83 56 / 20 70 30 10 Hobart OK 84 66 86 55 / 40 50 20 0 Wichita Falls TX 85 69 86 60 / 20 70 40 10 Gage OK 85 61 81 50 / 40 30 0 0 Ponca City OK 84 69 85 54 / 20 70 30 10 Durant OK 81 70 78 66 / 20 70 70 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 26/12
Hazardous weather outlook, May 2, 12:20 PM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1220 PM CDT Wed May 2 2018 OKZ004>048-050>052-TXZ083>090-031730- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1220 PM CDT Wed May 2 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a moderate risk for severe thunderstorms across parts of northwestern. There is an enhanced or slight risk for severe thunderstorms over much of the rest of central and southeastern Oklahoma and adjacent parts of northern Texas. Location... The moderate risk area in northwest of a line from Alva to Taloga to Hammon to Reydon. The enhanced risk covers the area south and east of the moderate risk, and west and of a line from Stillwater to Oklahoma City to Duncan Oklahoma to Electra Texas and north of a line from Electra to Grayback to Quanah Texas. The slight risk covers the remainder of western north Texas and that part of Oklahoma east of the enhanced risk and west of a line from Holdenville to Marietta. Timing...Severe thunderstorms may develop in western Oklahoma as early as 2 PM. The severe risk will extend through the night across much of the area. Impacts... The most common impact this afternoon and evening will be very large hail to the size of softballs and wind gusts to 80 mph. There is a medium tornado potential in the enhanced and moderate risk areas of western, central and northern Oklahoma where strong tornadoes are possible. Overnight, the most common impact will be damaging wind gusts. Discussion... Scattered severe supercell thunderstorms are expected to form along a dry line in the eastern Texas panhandle and western Oklahoma in the early to mid part of the afternoon. Through the afternoon, the storms will continue to develop farther south along the dryline across southwestern Oklahoma and perhaps into the western portions of north Texas. Instability will be very high along with favorable wind fields for severe storms to form quickly. Hail larger than baseballs can be expected with the strongest storms. The strength of the vertical wind shear and high instability will support the potential for tornado formation, and the chance for a strong tornado in the moderate or enhanced risk area from mid afternoon into early evening. These storms will move northeast across the area through the evening. Overnight, another impulse from the larger storm system will generate new thunderstorms across north Texas and central and southern Oklahoma. These storms will likely develop into an organized line of storms with some severe storms possible. The most likely impact from this storms will be damaging wind gusts. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the Oklahoma and northern Texas should prepare for severe weather operations today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorms will be ongoing Thursday morning in central and southern Oklahoma. As a dry line and front arrive, new thunderstorms are expected across southeastern Oklahoma. Any of these will be potentially severe. The most common impact will be damaging wind gusts in the morning and damaging wind gusts and large hail later in the day. Locally heavy rainfall will also be possible. There is a low chance for non- severe thunderstorms in southeastern Oklahoma Friday. There is also a chance for thunderstorms next Tuesday. .Fire Weather. Near-critical fire weather conditions are expected to the west of an advancing dry line over western Oklahoma and adjacent parts of northern Texas during the day Thursday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 2, 4:42 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
442 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 3 W CROWELL 33.98N 99.78W
05/02/2018 M0.88 INCH FOARD TX PUBLIC
&&
MADSpecial weather statement, May 2, 4:50 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
450 PM CDT WED MAY 2 2018
TXZ087-022215-
Knox TX-
450 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR western Knox County Until 515 PM
CDT...
AT 449 PM CDT, strong thunderstorms were along a line extending from
12 miles southwest of Truscott to 16 miles southeast of Guthrie,
moving northeast at 45 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Benjamin and Truscott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.
&&
LAT...LON 3340 9999 3381 10000 3384 9997 3384 9984
3382 9983 3383 9981 3382 9980 3382 9976
3380 9975 3381 9974 3380 9973 3381 9972
3380 9970 3382 9970 3382 9967 3349 9974
TIME...MOT...LOC 2149Z 218DEG 38KT 3367 10000 3346 10012
BRBLocal storm report, May 2, 4:56 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
456 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TORNADO 1 S LONE WOLF 34.98N 99.25W
05/02/2018 KIOWA OK EMERGENCY MNGR
TORNADO LASTED APPROXIMATELY 2 MINUTES.
&&
RBARNESLocal storm report, May 2, 5:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
504 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND GST 1 NE ALTUS AIR FORCE BA 34.67N 99.28W
05/02/2018 M58 MPH JACKSON OK AWOS
&&
RBARNESLocal storm report, May 2, 5:08 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
508 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 4 SE QUANAH 34.25N 99.69W
05/02/2018 E2.00 INCH HARDEMAN TX BROADCAST MEDIA
&&
RBARNESLocal storm report, May 2, 5:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND DMG 2 S GOTEBO 35.04N 98.87W
05/02/2018 KIOWA OK EMERGENCY MNGR
HIGHWAY POLES DOWN AT US 54 AND 1360.
&&
RBARNESThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 2:36 PM CDT | Special Weather Statement | OUN | Beckham | 24 min |
| May 2, 2:39 PM CDT | Special Weather Statement | OUN | Harmon | 21 min |
| May 2, 2:46 PM CDT | Special Weather Statement | OUN | Harper | 29 min |
| May 2, 2:52 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 19 min |
| May 2, 2:54 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 51 min |
| May 2, 3:08 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 52 min |
| May 2, 3:16 PM CDT | Special Weather Statement | OUN | Harper | 44 min |
| May 2, 3:20 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 25 min |
| May 2, 3:24 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 36 min |
| May 2, 3:39 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 51 min |
| May 2, 3:48 PM CDT | Special Weather Statement | OUN | Harmon | 27 min |
| May 2, 3:55 PM CDT | Special Weather Statement | OUN | Harper | 65 min |
| May 2, 3:55 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Kiowa, Washita | 50 min |
| May 2, 4:04 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson, Kiowa | 41 min |
| May 2, 4:10 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Roger Mills | 50 min |
| May 2, 4:23 PM CDT | Tornado Warning | OUN | Greer, Kiowa | 39 min |
| May 2, 4:27 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 48 min |
| May 2, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods | 31 min |
| May 2, 4:43 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 47 min |
| May 2, 4:56 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 49 min |
| May 2, 4:59 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey | 46 min |
| May 2, 5:14 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Jackson, Kiowa, Tillman | 46 min |
| May 2, 5:15 PM CDT | Tornado Warning | OUN | Caddo, Kiowa, Washita | 45 min |
| May 2, 5:29 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 46 min |
| May 2, 5:57 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 48 min |
| May 2, 5:58 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa, Tillman | 62 min |
| May 2, 6:00 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Garfield, Kingfisher, Major, Noble | 45 min |
| May 2, 6:01 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Kiowa, Washita | 44 min |
| May 2, 6:15 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 45 min |
| May 2, 6:18 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 42 min |
| May 2, 6:23 PM CDT | Tornado Warning | OUN | Tillman | 37 min |
| May 2, 6:36 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 39 min |
| May 2, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 47 min |
| May 2, 6:44 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 35 min |
| May 2, 6:47 PM CDT | Tornado Warning | OUN | Comanche, Cotton, Tillman | 28 min |
| May 2, 6:58 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche | 47 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.